Is Heroin and Meth a Safe Mixing Combination (How Much?)
Heroin and methamphetamine come from two different classifications of drugs and have opposite effects on the body. Heroin is a depressant with a sedative effect, while methamphetamine is a stimulant with an energizing effect.
When you mix two drugs with vastly different effects on the body, you may be able to acutely counter some of the negative effects of one of the drugs, but you will be increasing your overall risk. You will still potentially experience side effects of both drugs, and you may not be able to tell how intoxicated you really are.
Heroin and Meth: The Basics
Heroin is an opioid that is a Schedule I drug, according to the Drug Enforcement Administration. This means it has no acceptable medical use, and it is considered very dangerous with a high potential for abuse. Heroin is derived from the opium poppy plant.
Methamphetamine (meth) is a stimulant drug that is a Schedule II drug, according to the Drug Enforcement Administration. This means there is some acceptable medical use for the drug, but it is considered to have a high potential for abuse and could lead to severe psychological or physical dependency.
Methamphetamine is used in different medications to treat obesity and attention deficit hyperactivity disorder. Meth is most often found on illicit markets as crystal meth, which is an illegally manufactured version of the drug that resembles glass shards.
Potential Dangers of Mixing Heroin and Meth
The practice of mixing heroin and meth is usually done through injecting a combined mixture of the drugs, which is known as “goofball” or “Mexican speedball.” This practice has been found to be associated with an increased risk of contracting HIV and other diseases due to the risks involved with intravenous drug use.
One of the factors that makes heroin so dangerous is that it is often cut with other substances. Drug dealers do this to increase the volume of their product, thereby increasing their profits. Because of this common practice, people who purchase and consume heroin do not know what else is mixed in with the drug. They could be unaware of the potency of any particular batch of heroin. This makes dosing the drug difficult and overdose likely.
Meth is also manufactured illegally, which means that the supplies available on the street are often contaminated or cut with unknown substances, increasing the risk to the user.
The combination of these two dangerous and highly addictive substances can result in unpredictable effects on the body. It is virtually impossible for an individual to predict how a particular dosage of each drug will affect them when used in combination.
Some people combine these drugs to experience the euphoric high that accompanies both drugs while seemingly balancing out the extreme sedative or stimulating effects of each individual drug. However, this dangerous practice doesn’t actually balance the effects. It merely masks some of the unpleasant effects from one drug, enabling the user to ignore potentially dangerous symptoms.
Is There a Safe Amount of Heroin and Meth That Can Be Mixed?
There is no safe amount of heroin and meth that can be reliably consumed. Meth and heroin are both highly potent and addictive drugs. Either drug can easily result in overdose when taken alone, and this risk is compounded when they are combined.
When heroin and meth are mixed, they may be combined and snorted in powder form. More often, they are cooked into an injectable form and used intravenously.
In general, intravenous use is more dangerous than other methods of consumption. When injected, the drugs are immediately absorbed into the bloodstream, creating a quick and potent reaction in the body.
In combination, these drugs can a have a volatile effect on the body because they can sometimes result in opposite symptoms. For example, heroin decreases heart rate, but meth increases heart rate. This can put pressure on the systems in the body that regulate responses to different stimuli, and the results could be respiratory distress or heart failure.
The short-term effects of methamphetamine are similar to those associated with most stimulants.
- Increased heart rate
- Heightened blood pressure
- Accelerated respiration
- Increased body temperature
- Loss of appetite
- Cardiovascular collapse
The short-term effects of heroin are similar to those associated with most opioids.
- Dry mouth
- Slowed breathing
- Decreased heart rate
Over time, people who consume meth and heroin will develop a tolerance to both drugs. This means they will have to take increasingly large amounts of the drugs to experience the same effects. With increased dosages, dependence soon forms.
With continued use, long-term effects begin to take hold. The severity of these symptoms increases with higher doses and more prolonged use.
The long-term effects of meth use include the following:
- Weight loss
- Dental problems
- Skin problems
The long-term effects of heroin use include the following:
- Collapsed veins due to injecting the drug
- Infections of the heart tissue and valves
- Abdominal pain
- Liver disease
- Kidney disease
- Recurrent pneumonia
Long-term use of both of these drugs can change the physiology of the brain, creating chemical imbalances and engrained patterns that can make recovery from addiction very challenging. Sustained patterns of abuse can result in chronic addiction that is marked by uncontrollable drug-seeking behaviors.
Anyone who consumes a combination of heroin and meth is at risk of an accidental overdose. The impact of these two drugs in combination can be unpredictable. Even people who have developed a tolerance to one or both of these drugs can accidentally consume too much or have a bad reaction to a particular batch of drugs.
Meth’s stimulant effects may mask the sedative effects of heroin. A user may not realize how powerful the amount of heroin they have consumed really is, leading to accidental overconsumption or misjudging the dosage they can tolerate.
Some users may not feel the effects of one drug since it is masked by the other. They may then take more of each in an attempt to feel the effects, and this can quickly lead to overdose.
The strain these drugs put on the respiratory and circulatory systems increases the risk of overdose and sudden death.
Overdose is considered a medical emergency. Call 911 immediately.
What Should You Do if You Have Consumed Heroin and Meth?
If you have accidentally consumed these drugs in combination or are concerned that you are having an adverse effect to this drug combination, seek medical attention immediately.
The combination of these substance can have unpredictable effects on the body and can rapidly cause overdose and death. There is no safe amount of these drugs you can consume together.
Commonly Abused Drugs Charts. (July 2018). National Institute on Drug Abuse.
Heroin. Drug Enforcement Administration.
Methamphetamine. Drug Enforcement Administration.
Prevalence and Correlates of Heroin-Methamphetamine Co-Injection Among Persons Who Inject Drugs in San Diego, California, and Tijuana, Baja California, Mexico.. (September 2016). Journal of Studies on Alcohol and Drugs.
SAMHSA National Helpline. (April 2018). Substance Abuse and Mental Health Services Administration.
What Are the Long-Term Effects of Heroin Use? (June 2018). National Institute on Drug Abuse.